Point-Curve Incidences in the Complex Plane

Abstract

We prove an incidence theorem for points and curves in the complex plane. Given a set of m points in ℝ2 and a set of n curves with k degrees of freedom, Pach and Sharir proved that the number of point-curve incidences is \(O\left( {{m^{\frac{k}{{2k - 1}}}}{n^{\frac{{2k - 2}}{{2k - 1}}}} + m + n} \right)\). We establish the slightly weaker bound \({O_\varepsilon }\left( {{m^{\frac{k}{{2k - 1}} + \varepsilon }}{n^{\frac{{2k - 2}}{{2k - 1}}}} + m + n} \right)\) on the number of incidences between m points and n (complex) algebraic curves in ℂ2 with k degrees of freedom. We combine tools from algebraic geometry and differential geometry to prove a key technical lemma that controls the number of complex curves that can be contained inside a real hypersurface. This lemma may be of independent interest to other researchers proving incidence theorems over ℂ.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    J. Bochnak, M. Coste and M.-F. Roy: Real algebraic geometry, Springer-Verlag, Berlin, 1998.

    Google Scholar 

  2. [2]

    J. Bourgain and C. Demeter: l p decouplings for hypersurfaces with nonzero Gaussian curvature, arXiv:1407.0291, 2014.

    Google Scholar 

  3. [3]

    J. Bourgain and C. Demeter: New bounds for the discrete Fourier restriction to the sphere in four and five dimensions, Internat. Math. Res. Notices 3150–3184, 2015.

    Google Scholar 

  4. [4]

    E. Breuillard, B. Green and T. Tao: Approximate subgroups of linear groups, Geom. Funct. Anal. 21 (2011), 774–819.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    K. L. Clarkson, H. Edelsbrunner, L. J. Guibas, M. Sharir and E. Welzl: Combinatorial complexity bounds for arrangements of curves and spheres, Discrete Comput. Geom. 5 (1990), 99–160.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    D. Cox, J. Little and D. O’Shea: Ideals, varieties, and algorithms, Springer, New York, third edition, 2007.

    Google Scholar 

  7. [7]

    T. W. Dubé: The structure of polynomial ideals and Gröbner bases, SIAM J. Comput. 19 (1990), 750–775.

    MathSciNet  Article  MATH  Google Scholar 

  8. [8]

    Z. Dvir and S. Gopi: On the number of rich lines in truly high dimensional sets, Proc. of 31st International Symposium on Computational Geometry 584–598, 2015.

    Google Scholar 

  9. [9]

    G. Elekes and E. Szabó: How to find groups?(and how to use them in Erdős geometry?), Combinatorica 32 (2012), 537–571.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    M. Farber, S. Ray and S. Smorodinsky: On totally positive matrices and geometric incidences, J. Combin. Theory Ser. A 128 (2014), 149–161.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    P. Gianni, B. Trager and G. Zacharias: Gröbner bases and primary decomposition of polynomial ideals, J. Symbolic Comput., 6(2-3):149–167, 1988, Computational aspects of commutative algebra.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    L. Guth and N. Katz: On the Erdős distinct distance problem in the plane, Ann. of Math. 181 (2015), 155–190.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    J. Harris: Algebraic geometry: A first course, volume 133 of Graduate Texts in Mathematics, Springer-Verlag, New York, 1995.

    Google Scholar 

  14. [14]

    R. Hartshorne: Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977.

    Google Scholar 

  15. [15]

    W. G. Kelley and A. C. Peterson: The theory of differential equations: classical and qualitative, Springer Science & Business Media, 2010.

    Google Scholar 

  16. [16]

    J. Matoušek: Lectures on discrete geometry, volume 212 of Graduate Texts in Mathematics, Springer-Verlag, New York, 2002.

    Google Scholar 

  17. [17]

    D. Mumford: Algebraic geometry. I, Springer-Verlag, Berlin-New York, 1981, Complex projective varieties, Corrected reprint.

    Google Scholar 

  18. [18]

    J. Pach and M. Sharir: Repeated angles in the plane and related problems, J. Combin. Theory Ser. A 59 (1992), 12–22.

    MathSciNet  Article  MATH  Google Scholar 

  19. [19]

    J. Pach and M. Sharir: On the number of incidences between points and curves, Combin. Probab. Comput. 7 (1998), 121–127.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    O. Raz, M. Sharir and F. de Zeeuw: Polynomials vanishing on cartesian products: The Elekes-Szabó theorem revisited, Proc. 31st Symp. on Comp. Geom., pages 522–536, 2015.

    Google Scholar 

  21. [21]

    O. Raz, M. Sharir and J. Solymosi: Polynomials vanishing on grids: The ElekesRónyai problem revisited, Amer. J. Math. 138 (2016), 1029–1065.

    MathSciNet  Article  MATH  Google Scholar 

  22. [22]

    M. Sharir and J. Zahl: Cutting algebraic curves into pseudo-segments and applications, arXiv:1604.07877, 2016.

    Google Scholar 

  23. [23]

    J. Solymosi and F. de Zeeuw: Incidence bounds for complex algebraic curves on Cartesian products, New Trends in Intuitive Geometry, to appear, 2016.

    Google Scholar 

  24. [24]

    J. Solymosi and T. Tao: An incidence theorem in higher dimensions, Discrete Comput. Geom. 48 (2012), 255–280.

    MathSciNet  Article  MATH  Google Scholar 

  25. [25]

    E. Szemerédi and W. T. Trotter: Extremal problems in discrete geometry, Combinatorica 3 (1983), 381–392.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    C. Tóth: The Szemerédi-Trotter theorem in the complex plane, Combinatorica 35 (2015), 95–126.

    MathSciNet  Article  MATH  Google Scholar 

  27. [27]

    C. Valculescu and F. de Zeeuw: Distinct values of bilinear forms on algebraic curves, Contrib. Discret. Math. 11 (2016), 31–45.

    MathSciNet  MATH  Google Scholar 

  28. [28]

    J. Zahl: A Szeméredi-Trotter type theorem in R4, Discrete Comput. Geom. 54 (2015), 513–572.

    MathSciNet  Article  MATH  Google Scholar 

  29. [29]

    J. Zahl: A note on rich lines in truly high dimensional sets, Forum Math. Sigma 4 (2016), 1–13.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Adam Sheffer.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Sheffer, A., Szabó, E. & Zahl, J. Point-Curve Incidences in the Complex Plane. Combinatorica 38, 487–499 (2018). https://doi.org/10.1007/s00493-016-3441-7

Download citation

Mathematics Subject Classification (2000)

  • 52C10